Can Magnesium Make You Feel Worse?
Carolyn Dean, MD, ND -
These days, more and more people are taking magnesium than ever before and getting tremendous benefits from it. However, a few people are wondering why it makes them feel worse.
In about 1 out of 100 people there can be a shift in your symptoms that you don’t understand. Here’s how one reader put it. “My obvious magnesium deficiency symptoms, cramping, muscle aches, headaches, etc., are worsening slightly rather than getting better. Anxiety is the only thing that has gotten better. Is this normal?”
Below are 14 of the most common reasons why you might feel worse, or think you feel worse, after taking magnesium. (I’ve added to this list many times since it was first published.) Actually it’s not magnesium that’s making you worse but just the way you are taking it or other things you are or aren’t taking along with it or the amount of toxicity in your body. None of this means that magnesium is bad for you.
1. You’re not taking enough: When people feel worse with magnesium, I believe that the 700-800 enzyme systems that require magnesium just get jump-started and They Want More! (I used to write that magnesium was necessary in 325 enzyme systems but now, according to many and documented by Dr. Andrea Rosanoff, that number is more than twice what we previously thought.
All 800 enzyme systems want a piece of the action once they’ve been woken up! And with each enzyme system pumping away they are using up the little magnesium you gave them and, like I said, They Want More!
This doesn’t mean that you’ll increase your magnesium ad infinitum! You will reach a saturation point of your magnesium stores and actually be able to decrease your magnesium intake. To determine your magnesium saturation point, get a Magnesium RBC test through Request A Test. The range is usually given as 4.2-6.9 mg/dL; the optimum level is between 6.0-6.5mg/dL.
2. You’re taking too much: You can also feel worse on magnesium if you take too much, too soon. This usually happens if you have (adrenal) fatigue and weakness from magnesium deficiency. Anyone in this category should start very slowly on any new supplement or drug. If you take a high dose of magnesium right from the start it’s like using muscles that powered a bicycle and expect them to power a jet. Your body might just be so weak that revving up 800 enzyme systems all at once makes you feel jangled and even anxious or depressed because you don’t know what’s going on. Please try to understand that this may actually mean that you really do need more magnesium. Start with one quarter of the recommended dose of magnesium and work up as your body adapts.
3. You have low blood pressure from long-standing magnesium deficiency and adrenal fatigue. You may have heard that magnesium can lower your BP so you worry about that happening when your BP is already low. Here’s what is likely happening: Magnesium deficiency can cause an under-active autonomic nervous system leading to low blood pressure and poor circulatory system performance. This is another instance where you must begin by supplementing at about one quarter the recommended dose of magnesium and slowly build up. Other minerals are important such as proper amounts of iodine and selenium, as well as zinc, manganese and copper to support the thyroid and adrenals and improve potassium levels.
4. You’re on heart medications and as your health conditions improve, your meds are becoming “toxic.” That’s because you may not require them anymore! Check with your doctor when you are using magnesium to treat health conditions and want to wean off your meds. For example, magnesium helps lower blood pressure. If you continue to take the same amounts of BP meds, your BP might get too low. This is not a “side effect” of magnesium. It’s a side effect of taking drugs when you don’t need them. Magnesium balances blood pressure. If you have low BP to begin with and are not on meds, start magnesium very slowly because, as I describe in #2, you want your body to slowly adapt to a mineral you may have been deficient in for a long time.
5. You’re on fluoridated medications that bind up your magnesium and make you deficient even when you’re taking magnesium. See a list of fluoridated medications at the Fluoride Toxicity Research Collaborative. There are many common drugs that are fluoridated, e.g., Prozac, Paxil, Lipitor, Cipro, Diflucan, and many more.
6. You’ve started taking iodine (in doses above the RDA) that speeds up your metabolism giving you heart palpitations that has nothing to do with magnesium deficiency. People who take iodine without taking enough magnesium and selenium can run into iodine toxicity problems.
7. You’re taking too much Vitamin D: Here’s what happens. You feel great on your magnesium and then you begin to have more magnesium deficiency symptoms after adding a high-dose Vitamin D supplement. Magnesium is required to transform Vitamin D from its storage form to its active form and for many other aspects of Vitamin D metabolism. That means if you take the extremely high doses that allopathic doctors are now recommending you can plummet into magnesium deficiency and not know what the heck is happening. In general, I don’t recommend more than 1,000-2,000 IU of Vitamin D daily for this reason. And never take Vitamin D without magnesium.
8. You are taking too much calcium and it’s pushing out your magnesium. Adequate levels of magnesium are essential for the absorption and metabolism of calcium.
9. You’re taking magnesium and becoming dehydrated because you don’t take any other trace minerals. Take 1/8-1/4 tsp of sea salt in every pint of water you drink. How much water per day? Half your body weight in ounces of water.
10. Magnesium is getting into your cells and detoxifying chemicals and heavy metals. Sometimes this can feel like a healing reaction. The symptoms can be an increase in muscle pain, joint pain and even skin rashes. That’s why I recommend that you build up your dosage of magnesium slowly as the cells detoxify and are finally able to work efficiently.
11. You have IBS or you are very toxic. IBS is a gut sensitivity of the lining of the gut, specifically the smooth muscles of the gut wall. Magnesium will detox the chemicals and heavy metals from cells and can cause diarrhea. That’s why I try to “warn” people with “health conditions” to go slowly on Magnesium for all the 11 reasons I’ve cited.
12. You’re taking a magnesium glutamate or aspartate. I warn against taking these forms of magnesium. Aspartate breaks down into the neurotransmitter aspartic acid, which without being bound to other amino acids is neurotoxic. Glutamate also breaks down into the neurotransmitter glutamic acid, which without being bound to other amino acids is also neurotoxic. Both are components of aspartame which should also be avoided.
13. You are taking high doses of magnesium and not getting enough calcium in your diet. I talk about the need to balance magnesium and calcium by supplementing with about 700 mg of magnesium and getting 700 mg of calcium in your diet. However many people are on a dairy-free diet and just don’t get enough calcium. If it’s just lactose intolerance, try yogurt or kefir, make bone broth and non-lactose raw cheese.
14. You are taking thyroid medication and you suddenly feel you are taking too much (increased pulse, feeling hot, hyperactive).
The ideas, procedures and suggestions contained in this article are not intended as a substitute for consulting with your physician. All matters regarding your physical health require medical supervision. Neither the author nor the publisher shall be liable or responsible for any loss, injury or damage allegedly arising from any information or suggestion in this article. The opinions expressed in this article represent the personal views of the author and not the publisher.